Kava Kava Statement
WARNING: If you have any
sort of liver condition, or as usual, if pregnant (or trying), breast
feeding, on any other medicine, if you have a heart condition or high blood
pressure, you should get medical advice from your doctor, before taking any
herbs or any other substance.
Dosage: We STRONGLY advise you do not exceed our
recommended dosage of ONE PER DAY and for a 14 day course. Then take a break
and see how you feel after at least a 7 day break. Do not become
emotionally attached to any remedy. Once you feel better - you are.
Anything in excess can be detrimental - even burnt toast!
The British government have asked that Kava Kava be
removed form UK supply chains following early alerts for a possible link
with liver problems and Kava Kava in Germany. There have only a
handful of cases. Statistically there
is no direct link between the two as far as we know. These people may have had
YOU need to do your own research and access if there is a risk and
how great it is to you.
We suggest that you use a search engine like
to look for more information. Certainly if you have any sort of liver
complaint, it would be wise to err on the cautious side until complete
clinical tests results are available.
You can also try this link
At this time AFAIK NO sanctions have been made in North America, where
Kava Kava is extremely popular. Britain is the first (and currently only)
country to impose these measures.
Because of this situation we have decided to have Kava Kava sent directly
to you from the source in Fiji, so that you still have the choice to
make up your own mind. For your convenience, all administration and payment
is still handled by DoctorHerb in the UK.
Unfortunately it has meant a rise in the cost of this particular herb.
Also in order to order Kava Kava from us, you need to sign and return a
stating that you understand any risks and their
implications for you.
Again if you have any sort of liver complaint - do NOT take this
Please read our general
SAFETY STATEMENT. It's mainly just common sense!
Toxicologist Concludes Kava Does Not
Reprint From: The Natural Foods Merchandiser - April 2002
By: Lauron Piscopo
A University of Illinois researcher is disputing recent
claims that kava is linked to liver problems. Donald P. Waller, Ph.D.,
professor of pharmacology and toxicology, analyzed the same adverse event
reports (AERs) that led to the herb's safety being questioned throughout
Europe as well as North America, Australia and New Zealand (see NFM,
February 2002). In Report on Kava and Liver Damage, Waller concluded
that there is "no clear evidence that the liver damage reported in the
United States and Europe was caused by the consumption of kava."
A coalition of dietary supplements industry associations,
including the American Herbal Products Association, National Nutritional
Foods Association, American Botanical Council, Council for Responsible
Nutrition and Utah Natural Products Alliance, commissioned Waller to
evaluate26 kava-related AERs received by the FDA between May 1998 and
September 2001, as well as 30 Swiss and German AERs gathered in the last 11
"We wanted to know, from an unbiased and qualified
scientific perspective, whether the case reports that emerged are evidence
of an actual association between kava and liver damage," said Michael
McGuffin, AHP president. "If that is the case, we need to know that to
carry out our mission to promote responsible commerce; if that is not the
case, we need to know that so we can be prepared to respond appropriately."
Although all of the German AERs reported liver problems,
only five U.S. cases involved liver effects. Waller reported "no
scientifically supported association of liver disease with the use of kava
... using the FDA AERs."
Further, when Waller reviewed the non-liver-related FDA AERs,
he found two cases of excessive kava consumption that, "from a toxicological
perspective ... provide some evidence that kava itself is not a direct
hepatotoxin, even in extremely high concentrations."
In the report, delivered to the FDA on Feb. 19, Waller
criticized the German and Swiss case reports as lacking in "specific
clinical and historical information" and recommended they be "revisited
where possible to obtain further information."
Waller concluded: "Kava when taken in appropriate doses ...
has no scientifically established potential for causing liver damage." But
he warned that any pharmacologically active agent can interact with drugs,
pre-existing conditions and hypersensitivity reactions, possibly affecting
the substance's toxicity.
Waller also said taking kava may not be appropriate with
"concomitant intake of prescription drugs associated with liver damage,
excessive alcohol consumption and pre-existing liver disease with
compromised liver function."
This advice matches industry recommendations, including
AHPA's suggested label statement for kava products, NNFA's position on the
http://www.nnfa.org/services/science/background.htm ) and ABC's
recommendations to kava consumers (see NFM, February 2002).
The industry coalition is awaiting a response from the FDA
and "will continue to evaluate the situation," said Loren Israelsen, UNPA
executive director. "We want to work closely with the FDA to find the best
solution where everybody is in agreement that the goal is to protect
consumer safety. But (the goal is) also to not pre-emptively remove a
product from the market unless there is a good reason to do so."
-With additional reporting by Sue
Blanchard and Shane Starling